I have been having terrible lower back pain... I did not hurt my back in any way... I have ms for a little over a year now ....,this pain is something new for me.... I'm not sure if this is an ms symptom or not?? Does anyone here get back pain from ms???
It is quite possible to have a a condition UNRELATEED to MS occur in the typical MS patient. Not everything is due to MS. If a new symptom shows up that seems uncommon in an MS patient , please do not hesitate to see your docttor for further evaluation.
To my knowledge, significant lower back pain is not a common MS symptom.
Thank you ren.... I was not sure if back pain was a symptom..... I get spasms in my legs,feet and upper shoulders.... My lower back has never caused me trouble before. Before I called my ms doctor(he said to call if any new ms symptoms come up) I wanted to see if this was a problem for others with ms. I will give it a few days and if I don't get relief I will call my GP.
Have a Great Thanksgiving!!!
Back pain is sometimes one of those gray area symptoms. I've had increasing amounts of back pain for several years now and serial MRI exams have shown increasing amounts of arthritic changes, especially in the facet joints of the vertebrae (but NO evidence of MS lesions).
Problem is, arthritis evidence on x-ray or MRI doesn't correlate well with the degree of pain reported by patients. It’s true with knees and it's true with backs. I tried lots of arthritis remedies in the past with little success until a series of three epidural steroid injections in the lumbar area shut the pain down and kept it away for nearly a year.
When my back pain started up again I tried a second round of epidural injections but they didn't help much on the repeat. When the IVSM I took to treat a MS flare made every arthritic joint in my body feel better - EXCEPT my back - I began to wonder if my back pain might be related to nerve dysfunction associated with MS rather than arthritis. The fact that baclofen and gabapentin have provided the most pain relief at present seems to confirm my suspicion.
Most recently I’ve developed inflammatory arthritis. I don’t think that’s causing any problems in my spine - not yet anyway.
I think Sumanadevii has said her only symptom for a long time was back pain.
So with multiple autoimmune diagnoses, degenerating bones and muscles that are getting bad directions from the nerves…..who knows!! I’m having a harder and harder time figuring out what pathology is causing which symptoms and the docs aren’t doing any better.
I wouldn’t let it go too long before asking your doctor what he thinks. New back pain will sometimes respond well to early intervention with a physical therapist. Leave it too long and it can easily become a permanent resident.
My doctor says I am in a ms flair... I am having shooting nerve pain when I move a certain way or try to walk. My spasms are moving around to my arms and traps and I am buzzing and tingling more than normal.
He wants to start me on iv steroids... I am kind of nervous about starting. What kind of side effects should I expect? Did you get relief right away?
Thank you so much for your help!!!
Well, obviously your doctor agrees that it is caused by MS. My neuro had no problem in recognizing it was MS. Her take on it was it had been been either the swelling or weakness in my legs. So, yes, lower back pain can definately be a sign of MS. For me, it was my ONLY sign for years.
I agreed to IVSM (intravenous Solumedrol=steroids) when symptoms had me begging for relief so I could return to a functional state. I was also willing in that moment to risk whatever side effects might tag along.
Funny how we can rationally consider treatments and whether or not we would ever consent to them all day long as long as the scenarios remain hypothetical........ But dive in head first regardless of consequences as soon as the 'right' set of circumstances turns a least favorite treatment into our best chance for improvement.
The only way to test the theory that your pain is flare related is to try the high dose steroids and see what happens. Only you can judge if the pain and/or limitations you are having are severe enough to put to the test.
It's too bad we have to make such decisions without knowing how we will react (because apparently what happens this time isn't necessarily what happens next time). I've been on high dose IV steroids once. I got rapid but incomplete relief from my most troublesome symptom. It was brought to a tolerable level quickly and then faded completely over several weeks time.
Side effects often mentioned around here are a bad taste in the mouth and difficulty sleeping. I didn't have either of those. It seemed I could do little but sleep. I looked forward to an energy buzz but was completely wiped out by plain old zzzzzz.
Some people also complain of weight gain, hunger, swelling of the legs and changes in blood pressure or blood glucose readings. I can't think of other things right at the moment. You can look it up on drugs ******* for more info. They are up to date and easy to understand.
In short, I would use IVSM again if the circumstances were right. I've found out I can't predict exactly what those circumstances might be but I'm reassured I will recognize the time if it rolls round again.
BTW, the home infusion nursing service I used required me to receive my initial dose of IVSM in a hospital or infusion center setting. This was a safety measure to evaluate my reaction to the drug since I had never "been there, done that". I had to go to an ER since it was a weekend. It worked out well because they thought to check me for a UTI before giving the drug. The urine was negative but it was good to know that for sure at the time AND then again when I was asked at a consult later if there was any chance infection had triggered the flare.
Good luck with your decision. I'm sure you will make the best choice for YOU.
FYI: intravenous steroid use depletes bone mineral density, specifically in the lumbar (low-back).
I used to use steroids for MS relapse's, until my spine fell apart. its more than likely the steroid treatment will make your back pain worse.
don't believe everything people tell you. don't just get a second opinion, get a third and be sure that its the right choice for you.
Corticosteroid treatment causes significant BMD loss in patients treated by either route(oral or IV). Prophylactic treatment against osteoporosis is mandatory in patients receiving either form of corticosteroids."
If I were you I would take an ancillary approach to treat your back pain. Ask your doctor for Physical Therapy. Get a good massage. go swimming or try yoga. Try seeing a D.O. (doctor of osteopathy) I don't think anyone knows how to treat back pain better than an Osteopath.
Also, I think this is definitely an orthopedic/osteopathic and maybe even endocrine issue. Your neurologist sees a patient with MS, calls the back pain a "flare up" and recommends steroids. I'm not saying your not having an exacerbation. I am saying that if MS is culprit here, then it would be considered muscle spasms. if that's the case your pain back will eventually go away by itself once the inflammation has subsided. BUT if this is a problem in your muscles, spine, or anything outside of the central nervous system then steroids will NOT help you, they will make your back pain worse.
if you really want to get to the bottom of this... get an x-ray, and/MRI of your back. Do an entire pituitary work-up to rule out an over/under active thyroid. Test D3 serum status. Do things that are anti-inflammatory (this will help both your back and MS tremendously)
I am always prepared to eat salt when a neurologist prescribes something. Good luck, and take care.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.